Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Spokane, WA

May 22, 2006Benewah County, Kootenai County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 22, 2006, 1:38 PM PDT for Benewah County, Kootenai County, Idaho. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2006, 1:38 PM PDT (20:38 UTC)
Expired
May 22, 2006, 2:30 PM PDT
In force
52 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Benewah County, ID, Kootenai County, ID

The radar

The Spokane radar (KOTX), 87 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 1:50 PM PDTTSTM WND DMGSt. Maries, IDPEA SIZE HAIL WITH 40-50 MPH WIND GUSTS CAUSING SMALL LIMBS TO BREAK OFF TREES.
May 22, 1:51 PM PDTHAIL 0.75St. Maries, ID3/4 INCH HAIL REPORTED ALONG WITH STRONG WINDS THAT TOOK A POWER LINE DOWN.
May 22, 2:00 PM PDTHAIL 0.75St. Maries, IDCOUNTY DISPATCH EMPLOYEE REPORTED 3/4 INCH HAIL
May 22, 2:10 PM PDTHAIL 0.55 Sw Rose Lake, ID1/2 HAIL ALONG WITH GUSTY WINDS AND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 222038
SVROTX
IDC009-055-222130-
/O.NEW.KOTX.SV.W.0007.060522T2038Z-060522T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
138 PM PDT MON MAY 22 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
  THIS INCLUDES THE CITY OF ST. MARIES
  SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO

* UNTIL 230 PM PDT

* AT 135 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ST. MARIES...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF MEDIMONT BY 200 PM PDT
  ROSE LAKE BY 205 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4719 11663 4718 11637 4779 11635 4781 11662

$$

RP
2 follow-up statements
000 
WWUS56 KOTX 222058
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
157 PM PDT MON MAY 22 2006

IDC009-055-222130-
/O.CON.KOTX.SV.W.0007.000000T0000Z-060522T2130Z/
KOOTENAI ID-BENEWAH ID-
157 PM PDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHEASTERN BENEWAH AND SOUTHEASTERN KOOTENAI COUNTIES...

AT 153 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROSE LAKE...OR ABOUT 12 MILES WEST OF PINEHURST...MOVING
NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KOOTENAI COUNTY AT 210 PM PDT

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE AT ST MARIES. 
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4719 11663 4718 11637 4779 11635 4781 11662
      4760 11662

$$

RP
000 
WWUS56 KOTX 222109
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PDT MON MAY 22 2006

IDC009-055-222130-
/O.CON.KOTX.SV.W.0007.000000T0000Z-060522T2130Z/
KOOTENAI ID-BENEWAH ID-
206 PM PDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHEASTERN BENEWAH AND SOUTHEASTERN KOOTENAI COUNTIES...

AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROSE LAKE...OR ABOUT 13 MILES WEST OF PINEHURST...MOVING
NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KOOTENAI COUNTY AT 220 PM PDT

HAIL UP TO THREE QUARTER INCH IN DIAMETER HAS BEEN REPORTED IN 
ST MARIES ALONG WITH DAMAGING WIND WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4719 11663 4718 11637 4779 11635 4781 11662
      4760 11662

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:46 AM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 22, 10:46 AM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1046 AM PDT MON MAY 22 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL PROVIDE SHOWERS AND
POSSIBLY STRONG THUNDERSTORMS TO THE AREA TODAY. THE FLOW WILL TURN
MORE SOUTHWESTERLY ON TUESDAY AND WEDNESDAY FOR CONTINUED SHOWERY
WEATHER. A COOL PACIFIC SYSTEM WILL MOVE INTO THE AREA FOR COOL AND
WET WEATHER FOR THE END OF THE WEEK.

&&

.DISCUSSION...
REST OF TODAY AND THIS EVENING...STRONG AND VERY MOIST SOUTHERLY
FLOW ALOFT OVER THE FORECAST AREA TODAY...WITH SATELLITE AND MODELS
INDICATING AN INCOMING NEGATIVELY TILTED UPPER WAVE IN THIS FLOW
SET TO PASS THOUGH THE REGION LATE TODAY AND THIS EVENING. THIS IS
RECOGNIZED AS A CLASSIC NORTHWESTERN SEVERE WEATHER PATTERN...AND
NORMALLY FORECASTING SCATTERED SEVERE THUNDERSTORMS WOULD BE A SAFE
BET. HOWEVER THIS TIME THE FLY IN THE OINTMENT IS THE SOPPING
WET NATURE OF THE CURRENT AIR MASS. MODEL SOUNDINGS SUGGEST WITH
PLAUSIBLE AFTERNOON DEW POINTS NEAR 50 DEGREES...HIGH TEMPERATURES
NEED TO ACHIEVE LOW TO MID 70S TO OVERCOME CIN AND UNLOCK 800-1000+
J/KG CAPE AND ALLOW WIDESPREAD CUMULONIMBUS OVER THE REGION. GIVEN
THE WIDESPREAD PRE-CURSOR SHOWER ACTIVITY AND HEAVY CLOUD COVER
VISIBLE ON SATELLITE THESE REQUISITE HIGH TEMPERATURES WILL BE
DIFFICULT TO ACHIEVE OVER THE WESTERN ZONES...AND EASIEST TO ACHIEVE
OVER THE IDAHO PANHANDLE WHERE PERIODIC CLEARING...OR AT LEAST
THINNING OF CLOUDS IS LIKELY DURING THIS AFTERNOONS SOLAR MAXIMUM
HEATING PERIOD. ZONE UPDATE WILL REFLECT THIS THINKING WITH A MORE
NUMEROUS AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED.
STRONG LOW AND MID LEVEL SHEAR WITH GOOD JET DYNAMIC SUPPORT ALOFT
CREATES THE RISK THAT SOME OF THESE STORMS...MOST LIKELY THOSE THAT
FORM OVER IDAHO...WILL BE ORGANIZED AND PRODUCE SEVERE WEATHER
LATE THIS AFTERNOON AND EVENING. /FUGAZZI

&&

.AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR
CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN
LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED
STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN
HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER
06Z EAST OF TIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN
SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        74  47  69  46  66  44 /  60  60  30  50  40  30
COEUR DALENE  75  43  70  44  65  42 /  60  70  40  50  40  30
PULLMAN        74  44  67  47  64  42 /  60  70  30  40  30  30
LEWISTON       78  51  74  51  72  48 /  60  70  40  30  20  20
COLVILLE       75  41  71  43  64  42 /  60  60  40  50  50  30
SANDPOINT      76  41  71  42  65  42 /  60  60  40  40  40  30
KELLOGG        78  43  67  43  64  41 /  60  70  40  40  40  30
MOSES LAKE     74  49  75  51  71  46 /  60  30  20  30  20  10
WENATCHEE      72  51  73  51  70  48 /  60  30  20  30  20  10
OMAK           70  47  75  46  72  44 /  60  40  40  30  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES.
WA...FLOOD WATCHES FOR SOUTH WHITMAN...GARFIELD...AND ASOTIN
COUNTIES.

&&
Hazardous weather outlook, May 22, 12:37 PM PDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1237 PM PDT MON MAY 22 2006

IDZ001>004-026-027-WAZ031>033-036-037-231945-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS
1237 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL
RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME
OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE MOUNTAINS OF NORTHEAST OREGON AFTER
200 PM. FROM THERE THEY SHOULD MOVE INTO SOUTHEAST WASHINGTON AND
THE SOUTHERN IDAHO PANHANDLE DURING THE AFTERNOON...AND INTO THE
CENTRAL AND NORTHERN PANHANDLE BY LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

WAZ034-035-038-041>044-231945-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
1237 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION...ALTHOUGH THE
THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:50 PM PDTSevere Thunderstorm WarningOTXNez Perce25 min
May 21, 6:58 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce32 min
May 21, 7:52 PM PDTSevere Thunderstorm WarningOTXShoshone38 min
May 22, 2:23 PM PDTTornado WarningOTXKootenai, Shoshone22 min
May 22, 2:33 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai, Shoshone42 min
May 22, 3:29 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.